Drugs that can cause Hearing Issues

Drugs that can cause Hearing Issues
January 16, 2018 Amazing Hearing Singapore

Unknown to most people, one of the common causes of hearing loss are medicine. Ototoxicity is the term health professionals use for medications and supplements that cause hearing loss.

These medications damage the delicate hair cells in the inner ear responsible for hearing and balance in the process, and can lead to temporary or permanent damages. According to the American Speech-Language-Hearing Association (ASHA), there are currently more than 200 medications and chemicals known to cause hearing loss and balance disorders.

Let’s take a look at some of them.

    1. Antibiotics -Ototoxic drugs, e.g. Aminoglycosides, to treat serious infections such as meningitis. Transported into the inner ear which blocks potentially harmful elements in the blood from damaging its delicate hair cells.

 

    1. Diuretics- Treat edema, glaucoma and high blood pressure. Possibly causes temporary hearing loss and tinnitus.

 

    1. Chemotherapy drugs, Cisplatin, a platinum-based chemotherapy to treat bladder, ovarian, and testicular cancers, side effects includes tinnitus, vertigo to temporary and permanent hearing loss.

 

  1. Anti-inflammatory drugs, Aspirin, acetaminophen and non-steroidal anti-inflammatory drugs (NSAID). Research found increased risk of hearing loss with regular consumption.

The risk of ototoxicity increases as the drugs accumulates in our body. If you are taking any of the drugs stated above, we recommend a complete hearing assessment and work with your health practitioners to monitor any changes.

1878 Total Views 2 Views Today
Consult Our Experts Today

    Consult Us

    X
    Enquire Now